HAPPY NEW YEAR!

Happy New Year! I hope you all had a brilliant Christmas filled with love, happiness and MOUNTAINS of food!!

Annoyingly I wasn’t well for all of December, winter truly isn’t my season anymore. I used to really enjoy it, getting all snuggled up cosy and going out seeing all the festivities but I cant do it anymore. There’s too much risk of catching colds, flus and viruses. Each time I get sick (why I get sick), it scars my lungs a bit more which means they get damaged so I basically hibernate instead.
I miss out on a lot of things, family meals because someone is ALWAYS sick with a cold and just general Christmassy things going on. It does get me down but I’d rather be here in the long run!

I had a bit of bad news in December as well, I had a DEXA scan at the start of the month and I got the results back – they weren’t good.
A DEXA scan is a type of x ray which measures how strong your bones are basically. If your bones aren’t strong you are classed as having low bone density and therefore having Osteopenia. If your bones are VERY low in density you are classed as having Osteoporosis.

 

What is Osteoporosis?

Osteoporosis is a condition that weakens bones and making them fragile and more likely to break. It develops slowly over several years (I had Osteopenia first in my left hip for a number of years) and is usually diagnosed in people over 50.

Why do I have Osteoporosis?

Osteoporosis can sometimes be linked to Cystic Fibrosis which is the lung disease I suffer from. I developed Osteopenia/Osteoporosis because I have to take a medication every day called Prednisolone which is a steroid.
A side effect of taking steroids for a long time (years) is that it thins your bones (Osteopenia/porosis) and thats why I have developed it sadly.

 

osteoporosis, osteopenia

 

I also have very low vitamin D levels which bones NEED to stay strong and healthy so that didn’t help either.

I’m going to be honest with you, I didn’t realise the severity of being on steroids long term before this past month and I’m angry with my medical team at my hospital for not monitoring how long I have been on them. I’m 100% certain that if I asked any one of them how many tablets of prednisolone I’m on NOBODY would know, never mind how long I’ve been on them…
I’m not bashing the NHS here, just the way my team works.

 

What is going to happen now?

So now I have my results. I have Osteoporosis in my hip and I now have Osteopenia in my spine. I’m terrified, I’ve got to be honest with you, but I’ve done a fair bit of reading over the holidays and discovered that exercise can actually INCREASE bone density.
I plan to do yoga everyday and go to the gym everyday too. I’ve read up on the type of exercise I need to do and it needs to be weight-bearing which are exercises like: jogging, running, skipping, tennis, hiking, stair climbing and aerobics.

Another thing I came across was a study where people jumped on the spot 20 times a day, everyday for 6 months (I think) and the results at the end of the study were positive; 70% of participants increased their bone density!

 

I have a hospital appointment in a week’s time where I’ll probably be given medication to strengthen my bones but I’m definitely ready to do all I can to prevent any further loss of bone density.

Have you got Osteopenia/Osteoporosis? I would really love to chat to see what has helped you, if anything? Even though I’m trying to remain positive I’m quite worried about the whole thing…

 

Until next time…

Liv x

 

5 Comments

  1. I’m so sorry you’ve had a bad set back. I really hope you can improve your bone density this year one way or the other and I hope that 2019 is a great year for you!

  2. / 6:08 pm

    I’m sorry to hear about the issues you’ve been facing, and I can’t imagine how worrying it is. It’s inspiring to see that you have been reading about it and are motivated and pushing yourself to do things that will make your bones stronger though. You’ll have to keep us updated, but I hope the exercises and the new medication helps you out <3
    Hope the new year can bring some positivity for you.

    Chloe xx

  3. / 8:41 pm

    I have severe osteoporosis, also as a result of excessive prednisone as it’s called here. I was on it for too long in the UK though.
    Please research any meds they offer very carefully. I won’t take any osteoporosis drugs because the side effects are too calamitous for me. They can seriously exacerbate other conditions so be warned!
    I switched from Pred to Azathioprine easily. I don’t know if there’s a pred alternative for you.
    A friend had a condition called Avascular Necrosis (AVN) as a result of pred and had to have both knees replaced. It’s worth mentioning any time you have a drs appt fromnow out tgat you have had extended pred use in your history as it’s an important marker for diagnosis.
    Lastly, please go and see an optician and tell them you’ve been on extended pred. I have steroid induced cataracts as a result of pred. They’re slight thankfully and don’t require treatment yet but they’re there and need to be monitored.
    That all sounds a lot scarier than it really is, I think, like me, you’ll be checking into meds prescribed to you a lot more carefully from here on out!
    If I can help I will 😊

  4. / 11:56 am

    My doctor told me that exercise increased bone density, that’s why I exercise daily, not just for my lungs! I am very tempted to try that jump on the spot idea for the next six months! xx

    Lucy | http://www.lucymary.co.uk

  5. / 2:31 pm

    I’m sorry to hear about your setback. I very much hope you can find something which helps you increase your bone density. Wishing you luck!

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.

%d bloggers like this: